The US Food and Drug Administration (FDA) yesterday issued a warning that fluoroquinolone antibiotics taken by mouth or injection can raise the risk of a rupture in the main artery of the body in certain patients.
In a safety announcement posted on the FDA website, the agency said a review found that fluoroquinolone antibiotics can increase the risk of aortic dissection, a condition in which the inner layer of the aorta ruptures, causing dangerous bleeding that can be fatal. People at risk include those with a history of aortic aneurysm (localized widening of the vessel) or blockages of other blood vessels, high blood pressure, certain genetic conditions that involve blood vessel changes (such as Marfan syndrome and Ehlers-Danlos syndrome), and the elderly.
The FDA said fluoroquinolones should not be used in patients with increased risk unless no other treatment options are available.
"Although the risk of aortic aneurysm or dissection is low, we've observed that patients are twice as likely to experience an aortic aneurysm or dissection when prescribed a fluoroquinolone drug," FDA Commissioner Scott Gottlieb, MD, said in a statement. "For patients who have an aortic aneurysm or are known to be at risk of an aortic aneurysm, we do not believe the benefits outweigh this risk, and alternative treatment should be considered."
A history of safety warnings
The safety warning is one of several that have been issued in recent years by the FDA for fluoroquinolones, one of the most commonly prescribed classes of antibiotics worldwide. These antibiotics—which include drugs such as ciprofloxacin (Cipro), moxifloxacin (Avelox), levofloxacin (Levaquin), gemifloxacin (Factive) and more than 60 generics—cover a broad-spectrum of gram-positive and gram-negative bacteria and are used to treat a variety of common bacterial infections.
In 2008, the agency added a Boxed Warning that fluoroquinolone use increased the risk of tendinitis and tendon rupture. That was followed by a 2013 label update that warned that fluoroquinolones taken by mouth or by injections may cause peripheral neuropathy, a nerve condition that can cause weakness, numbness, and pain in the hands and feet.
In 2016, the FDA revised the Boxed Warning, advising that fluoroquinolone use was associated with increased risk of disabling and potentially permanent side effects involving tendons, muscles, joints, nerves, and the central nervous system, and that patients who have acute bacterial sinusitis, acute bacterial exacerbation of chronic bronchitis, and uncomplicated urinary tract infections should use the drugs only if no other options are available.
In July, the FDA announced it was updating fluoroquinolone labels to strengthen warnings about the risk of mental health side effects, including disorientation, memory impairment, and delirium. It also warned of the potential risk of hypoglycemic coma.
The agency issued yesterday's warning after reviewing adverse event reports and four observational studies that provided consistent evidence of an association between fluoroquinolone use and aortic aneurysm or dissection. Previously, in May 2017, the FDA had said patient cases and findings from published studies did not support the association. The underlying mechanism for the increased risk of aortic dissection is not yet understood, the agency said.
The FDA advises patients to be aware that symptoms of an aortic aneurysm often do not show up until the aneurysm becomes large or bursts, and to report any unusual side effects from taking fluoroquinolones.
Dec 20 FDA statement
Dec 20 FDA Drug Safety Communication